Sexual dysfunction is a common side effect of antidepressants, particularly of selective serotonin reuptake inhibitor (SSRIs) and serotonin norepinephrine reuptake inhibitor (SNRIs) medications. Because most antidepressants modulate serotonin concentration, it is generally thought that elevated serotonin levels diminish sexual function. 80% of serotonin is localized in the periphery, where when elevated, it directly reduces sensation in the anatomical structures of the reproductive system.
Sexual dysfunction can have significant impact on the person’s quality of life, quality of relationships, self esteem, and recovery and can lead to noncompliance with antidepressant treatment with a potential for relapse of symptoms. Women experience a loss of libido and have more difficulty experiencing an orgasm. Men experience a lessened libido, difficulty in achieving ejaculation (anejaculation), retrograde ejaculation (semen enters the bladder instead of emerging through the penis during orgasm) and erectile dysfunction (a man can't achieve or maintain an erection) and semen cannot ejected during ejaculation. Although usually reversible, these sexual side-effects can, in rare cases, last for months or years after the drug has been completely withdrawn.